Lomotil is a prescription medicine used to treat diarrhea. Lomotil overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Lomotil contains two drugs:
- Diphenoxylate (a narcotic)
Note: This list may not include all sources of lomotil.
- Blockage in the bowel (paralytic ileus)
- Coma (decreased level of consciousness, lack of responsiveness)
- Dry skin and mucus membranes (mouth)
- Eyes with pinpoint or enlarged pupils
- Eyes that move quickly from side to side (nystagmus)
- Flushed skin
- Rapid heartbeat
- Slow breathing or breathing that has stopped
- Urination difficulty
Note: Symptoms may take up to 12 hours to appear.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
Poison Control What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Breathing support, including tube through the mouth and breathing machine (ventilator)
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Medicine (antidote) to reverse the effect of atropine
- Medicine to reverse the effect of the narcotic (narcotic antagonist)
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
Some patients may stay in the hospital to be monitored.
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery. Hospitalization may be needed for continued or repeated doses of antidote. Complications, such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen may result in permanent disability. However, unless there are complications, long-term effects and death are uncommon.
Patients who quickly receive medicine to reverse the effect of the narcotic usually get better within 24 - 48 hours. However, children do not do as well.
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 162.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 39.
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 150.
Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 33.
|Review Date: 1/19/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.